Illinois, 2015

Flash Flooding in Illinois, July 1 to 2, 2015

July 1 to 2, 2015 · NWS ILX · 3 events in 2 counties and zones

Scattered thunderstorms developed along a stationary frontal boundary draped across south-central Illinois during the evening of July 1st. The storms were slow-moving and some of them produced excessive rainfall rates of 2 to 3 inches per hour, particularly across parts of Clay County and Effingham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed along a stationary frontal boundary draped across south-central Illinois during the evening of July 1st. The storms were slow-moving and some of them produced excessive rainfall rates of 2 to 3 inches per hour, particularly across parts of Clay County and Effingham County. As a result of the heavy rainfall, numerous roads were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 1, 5:17 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 1, 5:17 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
617 PM CDT WED JUL 1 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 251 PM CDT WED JUL 1 2015

19Z/2PM SURFACE ANALYSIS SHOWS A STATIONARY FRONTAL BOUNDARY
EXTENDING FROM NEAR QUINCY TO JUST SOUTH OF PARIS.  SCATTERED
SHOWERS ARE BEGINNING TO DEVELOP ALONG THIS BOUNDARY AND WILL BECOME
MORE NUMEROUS AS THE AFTERNOON PROGRESSES.  19Z LAPS DATA SHOWS
SBCAPE VALUES OF 1000 TO 1500J/KG ALONG/SOUTH OF THE FRONT.  GIVEN
ONLY MODEST INSTABILITY...THINK AREAL COVERAGE OF CONVECTION WILL
REMAIN SCATTERED.  HAVE THEREFORE GONE WITH CHANCE POPS FOR THE LATE
AFTERNOON INTO THE EVENING ACROSS THE SOUTHERN TWO-THIRDS OF THE
KILX CWA...WITH ONLY SLIGHT CHANCE ALONG/NORTH OF I-74.  LOW
PRESSURE CURRENTLY OVER KANSAS WILL TRACK SLOWLY EASTWARD INTO
MISSOURI TONIGHT...PROVIDING THE FOCUS FOR ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT.  WHILE MOST MODEL SOLUTIONS SUGGEST THE
MOST WIDESPREAD PRECIP WILL REMAIN SOUTH OF THE AREA...HAVE
INCREASED POPS TO LIKELY ALONG/SOUTH OF A JACKSONVILLE TO PARIS LINE
FROM LATE EVENING THROUGH THE OVERNIGHT HOURS.  FURTHER NORTH...ONLY
WIDELY SCATTERED SHOWERS WILL BE NOTED ACROSS THE NORTHERN CWA.  AS
THE FRONT SAGS FURTHER SOUTHWARD...COOLER/DRIER AIR WILL GRADUALLY
FILTER IN FROM THE NORTH OVERNIGHT.  AS A RESULT...LOW TEMPERATURES
WILL DROP INTO THE UPPER 50S ALONG/NORTH OF I-74...BUT REMAIN IN THE
MIDDLE TO UPPER 60S SOUTH OF I-70.

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 251 PM CDT WED JUL 1 2015

BROAD UPPER TROUGH TO BE PREVALENT ACROSS THE EASTERN U.S. INTO THE
4TH OF JULY HOLIDAY. THIS WILL KEEP TEMPERATURES COOLER THAN NORMAL
FOR EARLY JULY...ALTHOUGH A GENERAL WARMING TREND WILL BEGIN ON
SUNDAY AS THE WESTERN RIDGE FLATTENS AND A SIZABLE UPPER TROUGH
SWINGS THROUGH THE CANADIAN PRAIRIES.

MODELS IN REASONABLE AGREEMENT THROUGH MUCH OF THE PERIOD. HIGHEST
RAIN CHANCES WILL BE TOMORROW MORNING ACROSS THE SOUTHEAST CWA...AS
THE OVERNIGHT CONVECTIVE COMPLEX DROPS INTO THE LOWER OHIO VALLEY.
NORTHEAST FLOW WILL CONTINUE TO ESTABLISH ITSELF THROUGH THE DAY
AND SHIFT THE FRONTAL BOUNDARY AND ASSOCIATED RAINFALL TO OUR
SOUTH. HOWEVER...HAVE MAINTAINED SOME LOWER CHANCE POP'S IN THE
15-30% RANGE ACROSS MAINLY THE SOUTHERN CWA INTO THE WEEKEND...AS
A SERIES OF UPPER WAVES TRACKS THROUGH THE GENERAL TROUGH PATTERN.

LONGER RANGE MODELS CONTINUE TO FEATURE A COLD FRONT APPROACHING
FROM OUR NORTHWEST...ASSOCIATED WITH THE TROUGH IN CANADA...WITH THE
PERIOD FROM MONDAY AFTERNOON INTO ESPECIALLY TUESDAY MOST FAVORABLE
FOR SHOWERS AND THUNDERSTORMS. THE LATEST GFS IS MORE PROGRESSIVE
WITH THIS FEATURE AND CLEARS THINGS OUT BY WEDNESDAY MORNING...WHILE
THE ECMWF LINGERS THE FRONT OVER CENTRAL ILLINOIS AS IT STARTS TO
PARALLEL THE UPPER FLOW. WILL MAINTAIN SOME CHANCE POP'S FOR THE
CENTRAL AND SOUTHERN CWA INTO WEDNESDAY AT THIS POINT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 610 PM CDT WED JUL 1 2015

ISOLATED SHOWERS FORMED ALONG A WEAK FRONTAL BOUNDARY AGAIN THIS
AFTERNOON AND FOR THE MOST PART HAVE SHIFTED SOUTH OF OUR TAF
SITES. MAY STILL SEE A FEW SHOWERS OVER THE NEXT FEW HOURS AT
SPI AND DEC BUT THE MAIN CONCERN WILL BE COVERAGE OF SHOWERS
AND ISOLD STORMS LATER TONIGHT AS A WEAK WAVE OF LOW PRESSURE
TRACKS TO OUR SOUTH. MOST MODEL DATA TAKES THE MORE SIGNIFICANT
RAINFALL SOUTH OF OUR TAF SITES BUT WILL KEEP THE MORE LIKELY
AREAS OF RAIN AT SPI AND DEC FOR NOW WITH LOCATIONS TO THE NORTH
WITH VCSH OR NO MENTION OF RAIN LATE TONIGHT. THE HIGHER
PROBABILITY FOR MVFR CIGS WILL BE ACROSS SPI AND DEC WITH FORECAST
SOUNDINGS SUGGESTING A BRIEF PERIOD OF MVFR CIGS THIS EVENING WITH
SOMEWHAT DRIER AIR WORKING IN AROUND 3000-5000 FEET LATER THIS
EVENING. AS HIGH PRESSURE SETTLES SOUTH INTO THE MIDWEST...THAT
DRIER AIR WILL START TO WORK ITS WAY SOUTH INTO SPI...DEC AND CMI
THU MORNING SO WE SHOULD SEE A GRADUAL LIFTING OF THE LOWER CIGS
IN THOSE LOCATIONS. SURFACE FLOW WILL REMAIN OUT OF THE NORTHEAST
AT 8 TO 13 KTS TONIGHT AND GENERALLY FROM 10 TO 15 KTS ON THU.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARNES
LONG TERM...GEELHART
AVIATION...SMITH
Hazardous weather outlook, Jul 1, 2:41 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CDT WED JUL 1 2015

ILZ027>031-037-038-043>046-021100-
CHAMPAIGN-DE WITT-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT-STARK-
TAZEWELL-VERMILION-WOODFORD-
341 PM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER A PERIOD OF DRY WEATHER THROUGH THE UPCOMING WEEKEND...THE
NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL ARRIVE MONDAY INTO
TUESDAY.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER THROUGH THE
ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040>042-047>057-061>063-021100-
CASS-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-FULTON-LOGAN-
MACON-MASON-MENARD-MORGAN-MOULTRIE-SANGAMON-SCHUYLER-SCOTT-SHELBY-
341 PM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...HOWEVER SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE INTO THURSDAY.
AFTER THAT...A PERIOD OF DRY WEATHER IS EXPECTED THROUGH THE
UPCOMING HOLIDAY WEEKEND...WITH THE NEXT SIGNIFICANT CHANCE FOR
THUNDERSTORMS HOLDING OFF UNTIL MONDAY INTO TUESDAY.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER AND PORTIONS OF
THE SANGAMON RIVER THROUGH THE ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-021100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
341 PM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT...HOWEVER SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A NEARLY STATIONARY FRONTAL BOUNDARY DRAPED ACROSS THE OHIO RIVER
VALLEY WILL PROVIDE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH
EARLY NEXT WEEK. AT THIS TIME...IT APPEARS THE FRONT WILL SHIFT
FAR ENOUGH SOUTH TO PROVIDE A BREAK IN THE RAIN CHANCES ON
SATURDAY.

FLOODING WILL CONTINUE ALONG THE WABASH...LITTLE WABASH...AND
EMBARRAS RIVERS THROUGH THE ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Special weather statement, Jul 1, 6:56 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
756 PM CDT WED JUL 1 2015

ILZ066-071-072-020200-
RICHLAND-EFFINGHAM-CLAY-
756 PM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EFFINGHAM AND CLAY
COUNTIES UNTIL 900 PM CDT...

AT 755 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EDGEWOOD...OR 14 MILES SOUTHWEST OF EFFINGHAM...MOVING SOUTHEAST AT
25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLORA...LOUISVILLE...CLAY CITY...EDGEWOOD...XENIA...BIBLE GROVE...
MASON...IOLA...SAILOR SPRINGS...HORD AND ALTAMONT RESERVOIR.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 142 AND 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3861 8869 3863 8870 3891 8870 3891 8880
      3898 8880 3906 8869 3888 8842 3872 8825
      3860 8851
TIME...MOT...LOC 0055Z 318DEG 21KT 3895 8871

SMITH
Special weather statement, Jul 1, 7:14 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
814 PM CDT WED JUL 1 2015

ILZ073-020145-
LAWRENCE-
814 PM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE COUNTY UNTIL 845
PM CDT...

AT 814 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAWRENCEVILLE AIRPORT...OR 5 MILES EAST OF LAWRENCEVILLE...MOVING
SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAWRENCEVILLE...ST. FRANCISVILLE...LAWRENCEVILLE AIRPORT AND BILLETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3868 8754 3866 8760 3861 8762 3859 8761
      3859 8764 3858 8764 3857 8766 3870 8774
      3882 8757 3878 8750 3874 8750
TIME...MOT...LOC 0114Z 317DEG 13KT 3871 8759

SMITH
Special weather statement, Jul 1, 7:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
839 PM CDT WED JUL 1 2015

ILZ071-020215-
CLAY-
839 PM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 915 PM CDT...

AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOUISVILLE...OR 7 MILES NORTHWEST OF FLORA...MOVING SOUTHEAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLORA...LOUISVILLE...CLAY CITY AND SAILOR SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3861 8856 3873 8867 3887 8848 3872 8828
      3866 8827 3863 8830 3863 8828 3862 8828
      3860 8825
TIME...MOT...LOC 0139Z 321DEG 22KT 3877 8854

SMITH
Local storm report, Jul 1, 7:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
855 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       1 SW WOODSON            39.62N 90.24W
07/01/2015  M1.10 INCH       MORGAN             IL   MESONET

            MEASURED 1.10 INCHES OF RAIN THE PAST 45 MINUTES...SWOP
            REPORT

0830 PM     HEAVY RAIN       2 SE EFFINGHAM          39.10N 88.52W
07/01/2015  M0.76 INCH       EFFINGHAM          IL   MESONET

            MEASURED 0.76 INCHES OF RAIN THE PAST 20 MINUTES...SWOP
            REPORT

&&

EJL

The radar

The Lincoln radar (KILX), 129 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Effingham

When
July 1, 8:00 PM CST to July 2, 1:00 AM CST
Where
Effingham County, 2.72 mi W of Altamont to 2.77 mi SSW of Altamont
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.068, -88.801

Slow moving thunderstorms produced 2.00 to 3.00 inches of rain in 90 minutes during the evening of July 1st in west central Effingham County. The ground was already saturated from periods of heavy rainfall in late June, so flash flooding developed quickly. Most rural roads from Altamont to Gilmore were impassable through the late evening.

Flash Flood, Clay

When
July 1, 9:00 PM CST to July 2, 1:30 AM CST
Where
Clay County, 0.49 mi SSE of Mc Cabe to 1.3 mi S of Mc Cabe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.663, -88.518

Slow moving thunderstorms produced 2.00 to 3.00 inches of rain in 90 minutes during the evening of July 1st in south central Clay County. The ground was already saturated from periods of heavy rainfall in late June, so flash flooding developed quickly. Most rural roads from Flora to the Wayne County line were impassable through the late evening. Part of U.S. Highway 45 two miles south southeast of Flora was also under water.

Flash Flood, Clay

When
July 1, 10:00 PM CST to July 2, 1:30 AM CST
Where
Clay County, 4.18 mi NNW of Cruse to 2.95 mi NNE of Cruse
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.878, -88.694

Slow moving thunderstorms produced 2.00 to 3.00 inches of rain in 90 minutes during the evening of July 1st in northwest Clay County. The ground was already saturated from periods of heavy rainfall in late June, so flash flooding developed quickly. Most rural roads from just northwest of Iola to the Fayette County line were impassable through the late evening.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597090, 597096, 597097.